Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Wilmington, NC

August 2, 2016Columbus County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 2, 2016, 11:59 PM EDT for Columbus County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 11:59 PM EDT (03:59 UTC)
Expired
Aug 3, 2016, 1:00 AM EDT
In force
61 min
Issued by
NWS Wilmington, NC

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS82 KILM 030359
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 PM EDT TUE AUG 2 2016
 
NCZ087-099-030500-
ROBESON NC-COLUMBUS NC-
1159 PM EDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN COLUMBUS AND
SOUTHEASTERN ROBESON COUNTIES UNTIL 100 AM EDT...

AT 1159 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNESVILLE...OR 11 MILES SOUTH OF LUMBERTON...MOVING SOUTHEAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...CHADBOURN...FAIR BLUFF...BOARDMAN...SOUTHEASTERN COMMUNITY
COLLEGE...BARNESVILLE...EVERGREEN...CHERRY GROVE...CERRO GORDO...
PROCTORVILLE AND ORRUM.

THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 365 AND 388.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3452 7885 3451 7884 3448 7887 3446 7883
      3447 7868 3446 7865 3417 7892 3445 7917
      3458 7907
TIME...MOT...LOC 0359Z 297DEG 16KT 3446 7904 

$$

JDW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:36 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 2, 10:36 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1036 PM EDT TUE AUG 2 2016

.SYNOPSIS...
Thunderstorms with very heavy rain will continue well into the
night as a cold front enters the area and stalls. Seasonable to
slightly warm weather is expected over the weekend as are
scattered thunderstorms. Another cold front may stall in the area
Sunday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 10 PM Tuesday...Numerous showers and thunderstorms were
slipping S and SE through the forecast area ahead of a weak cold
front and approaching mid-level shortwave. We expect these heavy
rain producing thunderstorms will be with us well into the night.

The column remains deeply moist at around 2.2 inches of P/W. The
main risk from these slow moving thunderstorms will be very heavy
rain capable of causing significant ponding in low-lying and poor
drainage areas. Where thunderstorms train for a prolonged period
of time, flooding may become more serious. We have added heavy
rain verbiage to the gridded forecast. Frequent lightning is
expected to continue into the overnight hours.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 3 PM Tuesday...A cold front will drop over the eastern
Carolinas, stalling in the Cape Fear region early on Wednesday.
Ample moisture will combine with foci in the form of the frontal
boundry, outflow boundries and a weak sea breeze circulation to
bring at least scattered convection each day, primarily in the
afternoons and evenings. Temperatures will be quite seasonal on both
days.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 3 PM Tuesday...A front will be stalled along the coast and
weakening on Friday. Deepest moisture should be pooled near the
boundary and so rain chances a little higher there than inland. Lift
will be provided by both the front and a weak upper vort max. There
should be a bit more than the normal amount of cloud cover for
August but temperatures will be near normal. Piedmont trough
develops Saturday but mid level flow is out of the north, which is
not very favorable for meaningful rain chances though series of weak
upper level impulses will mean rain chances at least as high as
Friday. Sunday will bring scattered convection as well as a front
enters the area and stalls. Areas near and east of the front may
have better chances so possibly similar to Friday depending on where
the boundary stalls. The latter part of the extended is muddled by
the uncertainty regarding this front. It may sink well to our south
and allow for a cooldown and nearly rain-free forecast. Not ready to
buy that solution just yet and so will keep near climo temps and
POPs at this time.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 00Z...Fairly widespread convection to the north and west of
the CWA at this time, associated with a frontal boundary that will
slowly drift southward overnight. Think we could see a fair amount
of convection through most of the overnight hours, dropping south
along with the front and the steering flow. LBT and ILM stand the
best chance for thunder, as the HRRR model has been fairly
consistent with this scenario. Lesser chances for convection at
FLO and the Myrtles. Some light fog is possible at terminals that
received convection. Winds will be predominately east northeast at
the northern terminals in the morning, as the front should be
south of them. Winds will shift to the southeast at all terminals
by midday as the front tries to wave back northward.

EXTENDED OUTLOOK...Isolated to scattered afternoon
and evening convection each day may result in localized MVFR/IFR
conditions. Each morning may also observe brief MVFR/IFR from fog
and/or low ceilings.

&&

.MARINE...
NEAR TERM /through tonight/...
As of 10 PM Tuesday...Strong thunderstorms will continue to drop
south across the waters overnight. The Bermuda High over the
western Atlantic will keep winds primarily from the SW at 15 to 20
kt. Seas will be 2 to 4 ft. A cold front will drop south towards
the waters through the period and will be positioned north of Cape
Fear by daybreak.

SHORT TERM /Wednesday through Thursday night/...
As of 3 PM Tuesday...A cold front will drop over the waters early
on Wednesday, then will remain stalled over the forecast area
through the remainder of the short term. As the front will be weak
with little in the way of gradient we expect winds to stay on the
modest side, generally 10 to 15 kts, with seas in the 3 ft range.
Expect gusts up around 20 kts each day.

LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 3 PM Tuesday...Friday may start off with light and variable
winds due to a front stalled in the area. This boundary will
likely weaken and/or lift northward allowing for a SW direction to
become predominant. Piedmont trough develops Saturday while
Atlantic high pressure holds. Winds stay SW but should increase a
category in strength allowing for a return of 4 ft waves away from
shore. A front enters the area again on Sunday and stalls. There
may be some uncertainty in wind direction forecast but wind speed
and wave height should both decrease some.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD
SHORT TERM...REK
LONG TERM...MBB
AVIATION...DL
Hazardous weather outlook, Aug 2, 10:40 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 PM EDT TUE AUG 2 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-040245-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
1040 PM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THUNDERSTORMS MAY PRODUCE SIGNIFICANT PONDING IN LOW-LYING AND
POOR DRAINAGE AREAS ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES MAY APPROACH 103 TO 105 DEGREES DURING THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-040245-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
1040 PM EDT TUE AUG 2 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THUNDERSTORMS MAY PRODUCE SIGNIFICANT PONDING IN LOW-LYING AND
POOR DRAINAGE AREAS ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-040245-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
1040 PM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Aug 2, 10:11 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1011 PM EDT TUE AUG 2 2016

NCZ106>110-030315-
INLAND BRUNSWICK NC-COASTAL NEW HANOVER NC-COASTAL PENDER NC-
INLAND NEW HANOVER NC-COASTAL BRUNSWICK NC-
1011 PM EDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT FOR NEW HANOVER AND NORTHEASTERN
BRUNSWICK COUNTIES UNTIL 1115 PM EDT...

AT 1010 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WILMINGTON INTERNATIONAL AIRPORT...OR OVER WILMINGTON...MOVING
SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...CAROLINA BEACH...WRIGHTSVILLE BEACH...
KURE BEACH...SNOWS CUT...SOUTH MASONBORO ISLAND...
NORTH MASONBORO ISLAND...FIGURE EIGHT ISLAND...HAMPSTEAD...
BOILING SPRING LAKES...WRIGHTSBORO...BISHOP...BAYSHORE...OGDEN...
SILVER LAKE...WINDEMERE...SCOTTS HILL...
SEA BREEZE AND CAPE FEAR COMMUNITY COLLEGE NORTH CAMPUS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 413 AND 416.
 INTERSTATE 140  US ROUTE 74 BETWEEN MILE MARKERS 432 AND 434.
 US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 30 AND 44.

PEOPLE ATTENDING NEW HANOVER COUNTY HAZMAT EXERCISE WITH CSX SHOULD
SEEK SAFE SHELTER IMMEDIATELY!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3415 7784 3397 7791 3398 7794 3413 7792
      3418 7795 3420 7795 3420 7796 3416 7797
      3412 7794 3399 7796 3405 7817 3437 7799
      3436 7793 3439 7783 3431 7776 3435 7772
      3434 7769
TIME...MOT...LOC 0210Z 005DEG 16KT 3425 7790

JDW
Special weather statement, Aug 2, 11:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 PM EDT TUE AUG 2 2016

NCZ087-099-030500-
ROBESON NC-COLUMBUS NC-
1159 PM EDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN COLUMBUS AND
SOUTHEASTERN ROBESON COUNTIES UNTIL 100 AM EDT...

AT 1159 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNESVILLE...OR 11 MILES SOUTH OF LUMBERTON...MOVING SOUTHEAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...CHADBOURN...FAIR BLUFF...BOARDMAN...SOUTHEASTERN COMMUNITY
COLLEGE...BARNESVILLE...EVERGREEN...CHERRY GROVE...CERRO GORDO...
PROCTORVILLE AND ORRUM.

THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 365 AND 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3452 7885 3451 7884 3448 7887 3446 7883
      3447 7868 3446 7865 3417 7892 3445 7917
      3458 7907
TIME...MOT...LOC 0359Z 297DEG 16KT 3446 7904

JDW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:12 PM EDTCoastal Flood AdvisoryILMNew Hanover88 min
Aug 2, 10:07 PM EDTSpecial Marine WarningILM98 min
Aug 2, 10:11 PM EDTSpecial Weather StatementILMNew Hanover64 min
Aug 2, 10:22 PM EDTAreal Flood AdvisoryILMBladen3 hr
Aug 2, 11:43 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover3 hr
Aug 2, 11:44 PM EDTSpecial Marine WarningILM91 min
Aug 3, 12:43 AM EDTSpecial Weather StatementILMBrunswick47 min
Aug 3, 12:45 AM EDTSpecial Weather StatementILMColumbus60 min
Aug 3, 12:58 AM EDTTornado WarningILMBrunswick, Columbus16 min
Aug 3, 1:10 AM EDTSpecial Marine WarningILM95 min
Aug 3, 1:17 AM EDTAreal Flood WarningILMBrunswick3 hr
Aug 3, 1:28 AM EDTSpecial Weather StatementILMBrunswick62 min
Aug 3, 2:32 AM EDTSpecial Marine WarningILM58 min
Aug 3, 3:59 PM EDTAreal Flood AdvisoryILMColumbus61 min
Aug 3, 5:26 PM EDTSpecial Weather StatementILMDillon49 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.